Connecticut, 2003

Hail and Damaging Wind in Connecticut, July 22, 2003

July 22, 2003 · NWS BOX · 2 events in 1 county or zone

A severe thunderstorm downed large tree limbs and wires in Ashford and Putnam. Dime sized hail was also reported in Putnam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed large tree limbs and wires in Ashford and Putnam. Dime sized hail was also reported in Putnam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 2:19 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 2:19 PM EST, 2 hours 39 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT TUE JUL 22 2003

.SHORT TERM (TONIGHT AND WEDNESDAY)...

MORE SHOWERS AND THUNDERSTORMS WERE CURRENTLY DEVELOPING OVER
PENNSYLVANIA AND NEW YORK STATE.  MID LEVEL FLOW WILL BRING THIS
ACTIVITY INTO OUR REGION THIS EVENING INTO THE OVERNIGHT HOURS.
MORE SHOWERS AND THUNDERSTORMS MAY ALSO DEVELOP LATER ON TONIGHT...
ESPECIALLY ACROSS THE WESTERN SECTIONS WITH STRONG ISENTROPIC LIFT
DEPICTED.  INSTABILITY IS MARGINAL...BUT COULD SEE A SEVERE
THUNDERSTORM OR TWO...ESPECIALLY EARLY ON.

SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD ACROSS MUCH OF THE
AREA DURING THE MORNING HOURS.  EXPECT THE MAIN DISTURBANCE TO LIFT
NORTHWARD DURING THE AFTERNOON...BUT STILL CAN NOT RULE OUT
ADDITIONAL DEVELOPMENT IN THE AFTERNOON.

.MARINE...WILL CONTINUE THE SCA FOR SEAS ALONG THE OUTER-WATERS AS
SEAS WILL CONTINUE TO BUILD.  HOWEVER...WILL STAY BELOW THE GLOBAL
WAVE MODELS FORECAST OF 12 FOOT SEAS.

.LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...LITTLE HAS
CHANGED IN THE GENERALLY SYNOPTIC SITUATION.  THE COLD FRONT IS
DRIFTING EAST...AND WILL TAKE MUCH OF THE WEEK TO REACH THE COAST.
WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT.  THE ETA MORE THAN
THE GFS IS FORECASTING A SLIGHT BREAK IN THE SHOWER PATTERN
THURSDAY.  BY FRIDAY THE LAST BIT OF MOISTURE HAS MOVED THROUGH THE
AREA...AS HIGH PRESSURE BUILDS IN.  THIS MEANS A PLEASANT SUMMER
DAY ON SATURDAY BEFORE THE NEXT SYSTEM MOVES IN FOR SUNDAY.

GENERALLY FOLLOWED A BLEND BETWEEN ETA AND GFS.  AS THERE IS NOT A
LOT OF DIFFERENCE BETWEEN THE MODELS.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ232-233-235-237-254-255.
Hazardous weather outlook, Jul 22, 5:44 AM EST, 11 hours 14 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
644 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A COLD FRONT ACROSS THE EASTERN GREAT LAKES WILL REMAIN NEARLY
STATIONARY TODAY.  A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT THIS AFTERNOON...ACROSS NEW YORK STATE AND
PENNSYLVANIA AND MOVE EAST TOWARD WESTERN NEW ENGLAND LATE IN THE
DAY.  THUNDERSTORMS ARE EXPECTED TO WEAKEN AS THEY APPROACH NEW
ENGLAND...HOWEVER ONE OR TWO STORMS MAY PRODUCE SEVERE WEATHER LATE
TODAY WEST OF THE CONNECTICUT RIVER...INCLUDING THE TOWNS OF
MONROE...HAWLEY...WORTHINGTON AND SOUTH INTO WESTERN HARTFORD
COUNTY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WEDNESDAY
NIGHT INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NOCERA

In the hours before

Special weather statement, Jul 22, 1:07 PM EST, 3 hours 51 minutes before
MAZ006-007-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT TUE JUL 22 2003

AT 203 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS
TO 40 MPH 2 MILES SOUTHEAST OF DANVERS...OR ABOUT 4 MILES WEST OF
BEVERLY...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  MANCHESTER AND ROWLEY AROUND 215 PM
  ESSEX AND IPSWICH AROUND 220 PM
  GLOUCESTER AROUND 230 PM
  ROCKPORT AROUND 235 PM

BELK
VALLEE
Special weather statement, Jul 22, 3:20 PM EST, 1 hour 38 minutes before
CTZ004-MAZ012-RIZ001-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT TUE JUL 22 2003

AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 2 MILES SOUTHWEST OF WOODSTOCK...OR ABOUT 6 MILES WEST OF
PUTNAM...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  PUTNAM AROUND 425 PM
  THOMPSON AND DUDLEY AROUND 430 PM
  WEBSTER AROUND 435 PM
  MILLBURY AND BURRILLVILLE AROUND 440 PM
  DOUGLAS AROUND 445 PM
  SUTTON AROUND 450 PM

BELK
Special weather statement, Jul 22, 3:53 PM EST, 1 hour 5 minutes before
MAZ005-012-013-222145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
453 PM EDT TUE JUL 22 2003

AT 451 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL OVER UPTON...OR ABOUT 5 MILES WEST OF MILFORD...MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
  HOPKINTON AROUND 500 PM
  ASHLAND...HOLLISTON AND SOUTHBOROUGH AROUND 505 PM
  MILLIS AROUND 510 PM
  SHERBORN...FRAMINGHAM AND MEDFIELD AROUND 515 PM
  NATICK AND DOVER AROUND 520 PM

BELK
Special weather statement, Jul 22, 3:59 PM EST, 59 minutes before
CTZ002>004-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
459 PM EDT TUE JUL 22 2003

AT 456 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL 4 MILES SOUTHWEST OF BOLTON...OR ABOUT 4 MILES SOUTH OF
MANCHESTER...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  BOLTON AND VERNON AROUND 505 PM
  ANDOVER AROUND 510 PM
  COLUMBIA AROUND 515 PM
  COVENTRY AROUND 520 PM
  MANSFIELD...STORRS...WILLINGTON AND CHAPLIN AROUND 530 PM

BELK
Special weather statement, Jul 22, 4:47 PM EST, 11 minutes before
CTZ004-MAZ012-RIZ001-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
547 PM EDT TUE JUL 22 2003

AT 545 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER WOODSTOCK...OR ABOUT 5 MILES NORTHWEST OF PUTNAM...
MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WEBSTER AROUND 555 PM
  DOUGLAS...MILLBURY AND BURRILLVILLE AROUND 605 PM
  WHITINSVILLE AND SUTTON AROUND 610 PM
  UXBRIDGE...NORTHBRIDGE...MILLVILLE AND MENDON AROUND 615 PM

BELK
FRANK
Local storm report, Jul 22, 4:57 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
557 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    DUDLEY                    MA   WIND DAMAGE
07/22/03   WORCESTER                      TREES AND WIRES DOWN
                                          REPORTED BY AMATEUR RADIO

WTB

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Windham

When
July 22, 4:58 PM EST
Where
Windham County, Putnam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -71.900

Thunderstorm Wind, Windham

When
July 22, 5:00 PM EST to 5:10 PM EST
Where
Windham County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.867, -72.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375496, 5375497.